Public in Swindon warned about the dangers of synthetic opioids

Swindon Borough Council’s Director of Public Health is urging users of heroin and crack cocaine to take extra precautions following increased reports of powerful synthetic opioids.

Published: Tuesday, 4th June 2024

Various drugs.

The new group of drugs called nitazenes pose a substantial risk of overdose, drug-related hospitalisation and drug-related death. The opioids are combined with street drugs including heroin, which users may not be aware contain nitazene.

Nitazenes are significantly stronger than the more commonly occurring opioids like heroin. This means only a relatively smaller amount is required to cause a harmful effect, increasing the risk of overdose and death.

Since the start of May, health professionals in Swindon have been alerted to a number of incidents where drug users have experienced very poor health from taking substances including heroin and cocaine, requiring medical attention.

Although these incidents have not been linked to the presence of nitazenes, Swindon Borough Council’s public health team is urging those that use drugs to take extra care and to alert family members and friends of those who may be at risk of the dangers of synthetic opioids.

Users of these substances are encouraged to always test substances before they use them, even if they are obtained from a known dealer. Nitazene test strips are available from the Council’s commissioned drug and alcohol support service, Change Grow Live (CGL) and, if a test is positive, people should not use the substance, and contact CGL to report it.

Steve Maddern, Director of Public Health at Swindon Borough Council, said: “We want to alert everyone about the dangers of coming into contact with nitazenes. We know there are a number of people in Swindon who use drugs who are not known to health professionals and it is important they take extra care while these potent opioids are circulating in these substances. But we also want to alert their family members and friends to make them aware of the increased risk these powerful drugs pose to their loved ones.

“It’s crucial to recognise the signs of an overdose, which include decreased levels of consciousness, shallow or irregular breathing, and slow heart rate, which can lead to cardiac arrest.

“If you suspect someone has overdosed, call 999 immediately and administer Naloxone if available. Change, Grow, Live (CGL) can issue an overdose medicine called Naloxone to those that require it. Naloxone temporarily reverses the effects of an opioid overdose and can save lives. Whether you use heroin, live with someone who does or might come across someone overdosing in your community or as part of your job, please drop into CGL."

“We remain committed to collaborating with our partners to ensure that those in need receive the necessary treatment and support. Our locally commissioned service Change, Grow, Live (CGL) provides a confidential substance use disorder treatment service (SUDS) for anyone concerned about their own or someone else's alcohol or drug use. The specialist CGL team supports behaviour change with those affected by drug and alcohol use, offering both pharmacological and psychosocial interventions for adults over 18. They also provide evening sessions and online tools for easy access to support. For further information, please visit the CGL website.

A spokesperson from Change Grow Live (CGL), said: “Many people do not realise they have taken nitazene as currently they are only appearing in the UK as an adulterant in substances such as heroin or opioids, pills and other unprescribed drugs. We want to reassure individuals, whether you think you have taken nitazene or another substance, help is available through our services across the country. All of our services are fully confidential, free and non-judgemental."

Swindon Borough Council news RSS feed